Resource Logo
NLM AIDSLINE

Profound neutropenia in an HIV-infected man. Clearinghouse, P.O. Box 6003, Rockville, MD 20849-6003. 800-458-5231 ext. 5714.




 

AIDS Clin Care. 1996 Aug;8(8):67, 69-70. Unique Identifier : AIDSLINE

A 35-year-old man from Central America with a history of AIDS and numerous opportunistic infections presented with progressive neutropenia and thrombocytopenia despite having been stable for a period of 6 months. Cessation of antiviral medications did not stop his neutropenia, nor did use of folinic acid, G-CSF, or erythropoietin. The failure of these measures required repeated blood transfusions. Although the physical examination was relatively unremarkable, hematology and blood chemistries indicated that the patient needed urgent hospitalization due to fever and neutropenia. Neutropenia within HIV infection can be confusing, since it may be a result of the infection itself, an adverse effect of drug therapy, or from an opportunistic infection or malignancy. If the cause is not evident, it is wise to seek the etiology first rather than immediately use bone marrow stimulants, such as G-CSF. In this case, an infectious disease specialist made a diagnosis of disseminated histoplasmosis, after which the patient was treated with amphotericin B and released on itraconazole maintenance therapy.

Acquired Immunodeficiency Syndrome/*COMPLICATIONS Adult Amphotericin B/THERAPEUTIC USE Antifungal Agents/THERAPEUTIC USE Case Report Erythropoietin/THERAPEUTIC USE Fever Granulocyte Colony-Stimulating Factor/THERAPEUTIC USE Histoplasmosis/*COMPLICATIONS/DRUG THERAPY Human Male Mucous Membrane/PATHOLOGY Neutropenia/*ETIOLOGY/THERAPY NEWSLETTER ARTICLE



 




Information in this article was accurate in November 30, 1996. The state of the art may have changed since the publication date. This material is designed to support, not replace, the relationship that exists between you and your doctor. Always discuss treatment options with a doctor who specializes in treating HIV.